Advertisement

Macrodantin Overdose

Taking an overdose of Macrodantin (nitrofurantoin macrocrystalline) could result in any of the normal side effects of the drug. The specific effects a person experiences will depend on how much was taken and other factors. In reported cases of overdose with the drug's active ingredient, the only symptom that occurred was vomiting. Treatment options vary, ranging from medication to "pumping the stomach" to dialysis.

Can You Take Too Much Macrodantin?

Macrodantin® (nitrofurantoin macrocrystalline) is a prescription antibiotic. Information from cases of Macrodantin overdoses suggests that such situations are not particularly dangerous. However, the specific effects will vary, depending on a number of factors, including the Macrodantin dosage and whether it was taken with any other medications or substances.

Effects of a Macrodantin Overdose

In cases of an overdose with nitrofurantoin (the active ingredient in Macrodantin), only vomiting was reported as a possible effect. Of course, an overdose with Macrodantin could cause any of the usual side effects that would be seen with normal doses.

Treating an Overdose

The treatment for a Macrodantin overdose will vary. If the overdose was recent, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
  • Fluids through an intravenous line (IV), if necessary
  • Careful monitoring of vital signs
  • Other treatments based on complications that occur.
Dialysis can be useful for removing Macrodantin from the bloodstream, although this drastic measure is probably unnecessary in most cases.
It is important that you seek medical attention immediately if you believe that you may have taken too much Macrodantin.
Last reviewed by: Kristi Monson, PharmD
Advertisement
5 Common Relationship Mistakes for Adults With ADHD